Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Withdrawl Side Effects - Are They Permanent?

I am 23 years old and since I was roughly 12, I have taken various SSRI medications, including Paxil, Zoloft, Cylexa, and most recently, Pristiq. In conjunction, I have taken Xanax or Ativan.

Each time I would take a medicine for a few months, I would begin to notice that it no longer seemed to "help", resulting in multiple switches/changes recommended by Psychs.

Most recently, I missed a few doses of Pristiq. Within days, I began to feel very intense "brain zaps", and for months while taking the medicine, I felt lethargic, and emotionally flat. Additionally, I felt (and still feel) highly anxious while taking the medicine.

After missing the several doses of Pristiq, I stopped taking it all together. Since then, I've noticed that my body seems to be "recovering" and that my emotions are beginning to come back. However, I am experiencing quite a few with drawl effects as well.

I know everyone gives the advice to NOT taper off without dr assistance, however, I have spent so many years on these medicines and I truly believe my cognitive functioning has dwindled. I notice that I can't remember words, lose my train of thought, have trouble concentrating, and my emotions feel flat lined.

Is there hope that these symptoms will go away? Please help :(
7 Responses
585414 tn?1288944902
Withdrawal symptoms are time limited to the specific withdrawal period and if a specific class of medication causes cognitive confusion or cognitive blunting then if you have found that effect from all the medications you have taken that's not surprising. That doesn't mean the effect is permanent. Speak to your psychiatrist about what available options might be more tolerable while still effective for you.
Avatar universal
It sounds like you're still in withdrawal.  How long it lasts is different for everyone.  And while, yes, some people do suffer permanent effects, it is quite rare, and usually only occurs after being on a med for a long period of time, which it sounds like you've never done, so I wouldn't worry about it.  You might try taking a good dose of fish oil every day; it might help with the symptoms you're having.
Avatar universal
Hi- I am currently withdrawing from Effexor, which I was given to taper off Pristiq.  Because Pristiq comes in the 50mg dose, there is no good way to come off it.  It is essentially the same as Effexor, which is notoriously hard to withdraw from.  My psych said that 50mg of Pristiq=150mg of Effexor.  If you jumped from this dose or higher, I would expect to have withdrawal for at least 3 weeks, maybe longer.

At least you will probably have depression and anxiety.  The brain Zaps and stuff, I hope would go away after a couple or few weeks.  I am currently at 50mg and so far, so good, because I tapered.

It's hard to come off this stuff.  Are you going to try anything else?
Judging by what you wrote, maybe you need a combo of ADs.

Jenny
Avatar universal
thank you to you both for your fast responses! JG, in response to your question- i do not plan on taking anything else. i have been on and off these drugs since i was 12 and while initially they helped to reduce nearly paralyzing anxiety, over time i've found that they have "numbed" my emotions. i feel rather lethargic, though pangs of seemingly endless anxiety keep me motivated and on edge.

in my experience (not to say this is the same for all), i have visited numerous doctors asking for assistance in tapering off meds, however, my requests have normally been met with the suggestion to simply "take another medicine - the one you're on now is obviously not working." its almost as if my body becomes used to the rx to the point where it no longer affects me.

i'll be 100% honest - i feel it's been so long since i've been totally off these drugs, that i can't remember the last time i felt "normal." it's really scary since i'm coping not only with the withdrawl, but with incessant thoughts that this strange, flat-lined sense of self may be forever.

i appreciate your reassurance...i truly hope this does not last. i will be sure to keep you all posted!

and, if you have any questions regarding the medicines i have taken - please do not hesitate to ask! i am happy to share my experiences with you.
Avatar universal
hi there paxiled - is fish oil supposed to help out with these symptoms? my family is a huge believer in natural/holistic meds (which is quite ironic given my current circumstances ;) and so we actually do keep that in stock...

any other suggestions for ways to "flush out" my system/ease these symptoms?

any thoughts/advice is much appreciated!
Avatar universal
Yes, a liver cleanse.  You can't do that, however, if you're on other medications because it might flush them out more quickly than they can be absorbed.  What the liver cleanse does is rid the body of any portions of the medication that were fat soluble and are still in your system, and flushes out toxins.  What kind of cleanse to use is complicated; I'd feel better if you researched this some and saw a naturopath or holistic nutritionist than me recommending something.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.